NURS 6670 Cocaine intoxication- The PMHNP is called to the acute care unit to evaluate a patient who is admitted after being brought in by his friends

The PMHNP is called to the acute care unit to evaluate a patient who is admitted after being brought in by his friends- Cocaine intoxication

Answer:

Physical examination reveals a patient who is diaphoretic, tremulous, has a pulse of 130 bpm, dilated pupils, and cannot perform fine motor tasks. These physical findings are most consistent with which type of intoxication?

The patient is diaphoretic, tremulous, has a pulse of 130 bpm, dilated pupils, and cannot perform fine motor tasks. The most likely type of intoxication is a sympathomimetic toxidrome.

Answers – D. The PMHNP will decide which level of care is appropriate for the patient that requires detoxification and through a physical examination, review of the patient’s medical record, and evaluation of their vital signs should consider the patient to be intoxicated due to his inability to follow commands as well as his altered mental status from drug use.

Acute delirium is an acute mental state caused by intoxication or overdose with drugs or alcohol. Patients often experience the following symptoms: anxiety, acute onset of confusion, altered level of consciousness, disorientation and poor attention span. The physical examination findings differ from etiology to etiology, but may include agitation, diaphoresis (“fever”), pupillary dilatation, fast pulse, tremors and asterixis.

Acute intoxication with a depressant, such as alcohol or the benzodiazepines, typically causes confusion and sometimes hallucinations and seizures. Other findings associated with acute intoxication include decreased muscle tone, bradycardia, hypotension, and dilated pupils. Different types of depressants may cause different physical findings. For example, alcohol is typically associated with hypotension and diaphoresis while overdoses involve benzodiazepines (such as Xanax or Valium) are typically associated with a range of neurological abnormalities due to cerebral hypoxia. Cocaine intoxication

Acute care nurses are skilled in assessing and treating emergencies, like the patient you’ve been assigned to. In this situation, you may suspect that your patient is intoxicated with a central nervous system depressant. Learn more about toxicology and how to best treat your patient.

The patient is easily aroused and follows commands. Altered sensorium with fluctuating level of consciousness, presence of abnormal posturing, with myoclonic jerks suggests a drug related toxicity. (1) Malignant hyperthermia-associated rhabdomyolysis – excessive direct effect on skeletal muscle with release of toxic myoglobin and hyperkalemia; (2) Methamphetamine intoxication – amphetamines produce sympathomimetic effects, including diaphoresis, tachycardia, and increased mental status; (3) Anticholinergic poisoning – anticholinergics have central side effects such as delirium and confusion, tremulousness, tachycardia and diaphoresis. Cocaine intoxication

This is an important question to consider because if this patient has definite CNS signs, then he needs to be monitored and his potential need for neuroleptic malignant syndrome (NMS) and other possible side effects needs to be assessed. To determine which type of substance is responsible, look at the drug classes that are associated with the physical findings described. All you have to do then is pick the one that correlates:

Cocaine intoxication

Confusion is a state of clouding of consciousness that ranges from mild forgetfulness to total inability to think clearly. Confusion is common in many different situations and can be the result of substance abuse, stroke, Alzheimer’s disease, brain injury, liver failure and other conditions.

Cocaine

Question:

The PMHNP is called to the acute care unit to evaluate a patient who is admitted after being brought in by his friends. They were at a party where there were numerous drugs of abuse as well as alcohol. The patient cannot provide a history, and his friends are unclear as to which drugs he used. Physical examination reveals a patient who is diaphoretic, tremulous, has a pulse of 130 bpm, dilated pupils, and cannot perform fine motor tasks. These physical findings are most consistent with which type of intoxication?

Scroll to Top